Mesachie firefighters naloxone ready

Volunteer firefighters at Mesachie Lake are more prepared to deal with the fentanyl crisis after a recent training session.

  • Feb. 15, 2017 11:00 a.m.
Six volunteer firefighters from the Mesachie Lake fire department were recently taught how to administer naloxone to overdose victims.

Six volunteer firefighters from the Mesachie Lake fire department were recently taught how to administer naloxone to overdose victims.

Robert Barron Gazette

The volunteer firefighters at Mesachie Lake are more prepared to deal with the ongoing fentanyl crisis in the province after a recent training session.

Six of the 14 firefighters at the Mesachie Lake fire department were taught last week how to deliver naloxone, an anti-overdose medication used widely to treat fentanyl overdoses, by Owen Robertson, the department’s deputy chief.

Fire chief Gary Eve said he and Robertson took training recently on how to deliver naloxone and how to teach others to do it, so they decided to spread that knowledge to others in the department.

He said there have been overdoses recently in the Mesachie Lake area, but was not at liberty to say if any of them were related to the use of fentanyl.

“We’re not expecting a big increase in fentanyl use in the area,” Eve said.

‘The primary purpose of the training is to protect the firefighters. They could walk into a building or enter a vehicle where fentanyl has been spilled and absorb it into their bodies, so we need to know how to deal with that.”

There have been at least 16 deaths in the Cowichan Valley due to drug overdoses since 2012, according to health authorities.

Fentanyl can be up to 100 times more potent than morphine, and has become such a deadly killer in B.C. that it was declared a public health emergency last April, making B.C. the first province to take this kind of action in response to drug overdoses.

Naloxone is a medication used to block the effects of opioids, including fentanyl, especially in overdose situations.

Opioids attach themselves to the body’s receptors, and naloxone has proven effective in removing the opioids from the receptors.

Eve said if the firefighters are called to a scene where an overdose from fentanyl, or another opioid, is suspected, they will determine if the victim is losing the ability to breath, if the victim has pin-point pupils and if there is evidence of opioid use in the immediate area before deciding to administer naloxone.

“These are the three signs that we’ve been trained to look for,” Eve said.

“We took this training on our own initiative. We try to do all we can to protect our firefighters and the public in this area.”